Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2006, 2:46 PM CDT for Warren County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2006, 2:46 PM CDT (19:46 UTC)
- Expired
- Apr 2, 2006, 3:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Warren County, IA
The radar
The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 1:13 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 021946 SVRDMX IAC181-022045- /O.NEW.KDMX.SV.W.0069.060402T1946Z-060402T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 246 PM CDT SUN APR 2 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 345 PM CDT. * AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF OSCEOLA...OR 29 MILES SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR INDIANOLA BY 310 PM CDT. NEAR CARLISLE BY 325 PM CDT. THE LOCATIONS OF NEW VIRGINIA...SPRING HILL...ACKWORTH AND HARTFORD ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4117 9379 4117 9334 4150 9333 4151 9380 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:45 AM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Apr 2, 6:45 AM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 645 AM CDT SUN APR 2 2006 .UPDATE... ALTHOUGH FORECAST WORDING AND SEVERE MENTION HAS NOT CHANGED FROM EARLIER RELEASE...HAVE UPDATED HWO WITH LARGER AREA OF SIGNFICANT THREAT THAN PREVIOUSLY ANTICIPATED. .DISCUSSION... PREVIOUS THINKING WAS BANKING ON 06Z RUC AND ASSOCIATED INSTABILITY PARAMETERS...BUT SUBSEQUENT 09Z RELEASE DOES NOT SEEM REALISTIC KEEPING TEMPS DOWN IN SERN IA AND BLANKETING AREA IN STRATUS. ALTHOUGH VIS/FOG STLT IMAGERY DOES SHOW SOME STRATUS DEVELOPMENT BEHIND CLEARING OF DEEPER CLOUD LAYER OVER NE AND KS...FEEL THIS WILL NOT BE WIDESPREAD ENOUGH TO PROHIBIT DESTABILIZATION INTO SERN IA. 11Z SFC ANLYS SHOWS PRES FALLS AGGRESSIVELY SPREADING INTO IA WITH LOWER 60S TEMPS ALREADY INTO CENTRAL MO JUST SOUTH OF WRMFNT. AXIS OF MID 50/LOWER 60S SFC DEWPOINTS STILL BACK INTO THE ERN HALF OF KS AND MUCH OF OK SO AMS INTO SERN IA MAY QUICKLY DESTABILIZE BY AFTERNOON MORE IN LINE OF NAM/GFS THINKING. ALTHOUGH STRONG MECHANICAL FORCING IS NOT APPARENT AHEAD OF SHRT WV ENTERING KS...HAVE RELEASED HWO WITH LINE OF THOUGHT THAT LOW LEVEL CONVERGENCE COUPLED WITH INSTABILTY WILL BE ADEQUATE FOR REDEVELOPMENT ALONG AND S OF MOUNT AYR TO GRINNELL LINE. 11Z SFC ANLYS HAS STRONG MOISTURE CONVERGENCE BULLSEYE OVER ERN KS WITH WELL DEFINED WRMFNT ACROSS MO. AS THESE FEATURES LIFT NEWD...THIS PATTERN SHOULD BE FAVORABLE FOR DEVELOPMENT OF TORNADIC SUPERCELLS INTO SERN IA CONSIDERING SHALLOW AND DEEP SHEAR. PRECIP N OF ADVANCING WRMFNT IS OFTEN PREVIOUSLY NOTED ON TORNADO DAYS...KEEPING LFCS RELATIVELY LOW. .PREV DISCUSSION... LINGERING QUESTION REMAINS NWD EXTENT OF SVR THREAT THIS AFTERNOON WITH ELEVATED PULSEY HAILERS IN PROGRESS. DIVERGENCE IN RIGHT ENTRANCE REGION OF DAKOTAS/MN JET AIDING WEAK MCS AND UVM OVER IA AT THE MOMENT. SHRT WVS NOTED BEHIND MCS WITH OTHER STRONGER WVS CARVING TROUGH OVER WY AND ALSO NEAR NM/TX/OK BORDERS. KINEMATIC FORCING NON-DESCRIPT AHEAD OF THESE FEATURES FOR THE TIME BEING HOWEVER AND NAM/GFS SEEM TO SPLIT LARGE SCALE FORCING TO OUR S BY AFTERNOON WITH DEF ZN ACROSS THE N. STRONG LOW LEVEL CONVERGENCE WOULD BE NEEDED AND THAT STILL APPEARS TO BE THE CASE OVER S CENTRAL IA BY 18Z. QUESTION WILL BE AMOUNT OF RECOVERY BEHIND DEPARTING MCS. EXTRAPOLATION BRINGS BACK EDGE TO S CENTRAL IA BY 11Z WITH SFC LOW STILL OVER SERN NE...SO THERE MAY STILL BE SEVERAL HOURS OF HEATING. PRES FALLS AND MLCAPE AXIS APPEAR TO BE MOVING ONLY SLIGHTLY N OF E HOWEVER SO ONLY EXTREME SERN PORTIONS OF FORECAST AREA MAY BE UNDER THE GUN. 08Z SPC MESOANLYS PLACES MLCAPE AXIS FM KMKC METRO SWD SO SURGE MAY ONLY MAKE IT INTO FAR SERN SECTIONS BY AFTERNOON. 06Z RUC SEEMS TO HAVE GOOD HANDLE ON INSTABILITY AND ALTHOUGH I DO NOT HAVE ANY DATA BEYOND 18Z...OVERLAY OF THETA-E CONVERGENCE AND NOSE OF MLCAPE AXIS WOULD POINT TOWARD ONLY 8 OR SO COUNTIES IN THE FAR SOUTHEAST HAVING MUCH OF A TORNADO THREAT. NAM/GFS INSTABILITY CERTAINLY MORE AGGRESSIVE...BUT ALSO APPEAR TO BE OVERDOING DEWPOINTS. HAVE EITHER HIGH CHANCES OR LIKELIES GOING W BLENDING INTO CATEGORICAL NERN HALF. FORECAST PROCESS CUT SOMEWHAT SHORT BY SWITCH TO CDT...BUT FOR THE TIME BEING WILL KEEP SEVERE WORDING GOING IN SPC MODERATE AREA...BUT TAPER STRONGER HWO WORDING FARTHER SE. WILL RESERVE THE RIGHT TO CHANGE THAT THINKING BY 6AM ISSUANCE TIME HOWEVER IF FASTER RECOVERY SEEMS TO BE TAKING PLACE. LITTLE CHANGES TO GOING FORECAST TONIGHT AS WE LOSE OUR INSTABILITY AND DEF ZN CROSSES IA...ESPECIALLY NORTHERN PORTIONS. CONFIDENCE IN CURRENT FLOOD WATCH NOT THE GREATEST WITH MCS APPEARING TO BE TRANSIENT AND INFLUENCED MORE BY LARGER SCALE FORCING RATHER THAN LOW LEVEL JET. HOWEVER RAIN WILL BE ONGOING AND A FEW RIVERS ALREADY AT OR APPROACHING FLOOD STAGE SO WILL LEAVE WATCH IN EFFECT. WIND THREAT STILL THERE TONIGHT BUT SPEEDS HAVE DIMINISHED IN SHALLOW MIXED LAYER FROM YESTERDAY. MAY STILL NEED AN ADVISORY...BUT DO NOT WANT TO CREATE CONFUSION WITH POTENTIAL CONVECTIVE WATCHES SO WILL LEAVE THAT TO DAY SHIFT. LITTLE CHANGES TO TEMPS TODAY...BUT LOWERED MON SOMEWHAT. EXPECT MIXING MORE THAN SOUNDINGS SUGGEST WITH PLENTY OF APRIL SUN BUT THAT STILL ONLY SUPPORTS LOWER END OF GUIDANCE. LEFT EXTENDED ALONE TOO WITH SHORTER TIME WINDOW. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TIL 00Z MON ALONG AND NORTH OF KADU-KBNW-KALO LINE. && SMALL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT SUN APR 2 2006 IAZ062-074-075-083>086-093>097-031100- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1133 AM CDT SUN APR 2 2006 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY. IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 082-092-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 1133 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE LATER HALF OF THE COMING WORK WEEK. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:14 AM CST | Severe Thunderstorm Warning | DMX | Audubon, Cass | 46 min |
| Apr 2, 12:30 AM CST | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| Apr 2, 1:31 AM CST | Severe Thunderstorm Warning | DMX | Greene | 20 min |
| Apr 2, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 42 min |
| Apr 2, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 24 min |
| Apr 2, 2:55 PM CDT | Tornado Warning | DMX | Clarke, Warren | 35 min |
| Apr 2, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 38 min |
| Apr 2, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 41 min |
| Apr 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 36 min |
| Apr 2, 3:16 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Apr 2, 3:22 PM CDT | Tornado Warning | DMX | Davis | 38 min |
| Apr 2, 3:40 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 12 hr |
| Apr 2, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 25 min |
| Apr 2, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 51 min |
| Apr 2, 3:57 PM CDT | Tornado Warning | DMX | Davis | 18 min |
| Apr 2, 4:01 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 44 min |
| Apr 2, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 46 min |
| Apr 2, 4:38 PM CDT | Tornado Warning | DMX | Warren | 37 min |
| Apr 2, 4:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 2, 5:11 PM CDT | Tornado Warning | DMX | Jasper, Polk | 34 min |
| Apr 2, 5:41 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.